Acute cerebral arterial embolism following pemetrexed and carboplatin treatment in non‑small‑cell lung cancer: A case report

  • Authors:
    • Masayuki Takeda
    • Takehiko Kobayashi
    • Satoshi Marumo
    • Yoshihiko Koshimo
    • Takashi Teranishi
    • Yuichi Higami
    • Motokazu Kato
  • View Affiliations

  • Published online on: July 15, 2013     https://doi.org/10.3892/mco.2013.147
  • Pages: 851-852
Metrics: Total Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )


Abstract

Thromboembolism is a known vascular toxicity associated with tumor chemotherapy. The combination of pemetrexed and carboplatin has exhibited significant antitumor activity, with mild manageable toxicity in patients with advanced non‑small‑cell lung cancer (NSCLC), whereas cerebral arterial embolism has not been recognized as a side effect associated with this regimen. This is the case report of an unusual case of NSCLC, in which the patient suffered a left middle cerebral arterial embolism following chemotherapy. A 62‑year‑old non‑smoking woman, diagnosed with stage IV lung adenocarcinoma, was administered pemetrexed and carboplatin as second‑line therapy. On the day of the completion of the first regime cycle, the patient was readmitted to the emergency department with complaints of sudden‑onset right hemiplegia and agitation. Brain magnetic resonance imaging and magnetic resonance angiography revealed an occlusion of the left middle cerebral artery (MCA) and no further chemotherapy was administered due to the deterioration in the performance status of the patient associated with right hemiplegia. Pemetrexed plus carboplatin is routinely used for the treatment of advanced NSCLC. The present case highlights the potential risk for development of embolism following pemetrexed‑based chemotherapy. Further investigations are required to elucidate the mechanism through which these drugs may eventually cause neurovascular adverse events. Clinicians should be aware of the potential risk for development of cerebral arterial embolism following pemetrexed‑based chemotherapy.
View Figures
View References

Related Articles

Journal Cover

September 2013
Volume 1 Issue 5

Print ISSN: 2049-9450
Online ISSN:2049-9469

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
APA
Takeda, M., Kobayashi, T., Marumo, S., Koshimo, Y., Teranishi, T., Higami, Y., & Kato, M. (2013). Acute cerebral arterial embolism following pemetrexed and carboplatin treatment in non‑small‑cell lung cancer: A case report. Molecular and Clinical Oncology, 1, 851-852. https://doi.org/10.3892/mco.2013.147
MLA
Takeda, M., Kobayashi, T., Marumo, S., Koshimo, Y., Teranishi, T., Higami, Y., Kato, M."Acute cerebral arterial embolism following pemetrexed and carboplatin treatment in non‑small‑cell lung cancer: A case report". Molecular and Clinical Oncology 1.5 (2013): 851-852.
Chicago
Takeda, M., Kobayashi, T., Marumo, S., Koshimo, Y., Teranishi, T., Higami, Y., Kato, M."Acute cerebral arterial embolism following pemetrexed and carboplatin treatment in non‑small‑cell lung cancer: A case report". Molecular and Clinical Oncology 1, no. 5 (2013): 851-852. https://doi.org/10.3892/mco.2013.147